Finsler metrics and Kobayashi hyperbolicity of the moduli spaces of canonically polarized manifolds

Abstract

We show that the base complex manifold of an effectively parametrized holomorphic family of compact canonically polarized complex manifolds admits a smooth invariant Finsler metric whose holomorphic sectional curvature is bounded above by a negative constant. As a consequence, we show that such a base manifold is Kobayashi hyperbolic.

Note: To view the article, click on the URL link for the DOI number.

  • [Ah1] Go to document L. V. Ahlfors, "Some remarks on Teichmüller’s space of Riemann surfaces," Ann. of Math., vol. 74, pp. 171-191, 1961.
    @article{Ah1, MRKEY = {0204641},
      AUTHOR = {Ahlfors, Lars V.},
      TITLE = {Some remarks on {T}eichmüller's space of {R}iemann surfaces},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {74},
      YEAR = {1961},
      PAGES = {171--191},
      ISSN = {0003-486X},
      MRCLASS = {30.45 (32.40)},
      MRNUMBER = {0204641},
      MRREVIEWER = {R. Osserman},
      DOI = {10.2307/1970309},
      ZBLNUMBER = {0146.30602},
      }
  • [Ah2] Go to document L. V. Ahlfors, "Curvature properties of Teichmüller’s space," J. Analyse Math., vol. 9, pp. 161-176, 1961/1962.
    @article{Ah2, MRKEY = {0136730},
      AUTHOR = {Ahlfors, Lars V.},
      TITLE = {Curvature properties of {T}eichmüller's space},
      JOURNAL = {J. Analyse Math.},
      FJOURNAL = {Journal d'Analyse Mathématique},
      VOLUME = {9},
      YEAR = {1961/1962},
      PAGES = {161--176},
      ISSN = {0021-7670},
      MRCLASS = {30.45 (32.44)},
      MRNUMBER = {0136730},
      MRREVIEWER = {R. Osserman},
      DOI = {10.1007/BF02795342},
      ZBLNUMBER = {0148.31201},
      }
  • [Ah3] L. V. Ahlfors, "The theory of meromorphic curves," Acta Soc. Sci. Fennicae. Nova Ser. A., vol. 3, iss. 4, p. 31, 1941.
    @article{Ah3, MRKEY = {0004309},
      AUTHOR = {Ahlfors, Lars V.},
      TITLE = {The theory of meromorphic curves},
      JOURNAL = {Acta Soc. Sci. Fennicae. Nova Ser. A.},
      VOLUME = {3},
      YEAR = {1941},
      NUMBER = {4},
      PAGES = {31},
      MRCLASS = {30.0X},
      MRNUMBER = {0004309},
      MRREVIEWER = {M. H. Heins},
      ZBLNUMBER = {0061.15206},
      }
  • [Au] T. Aubin, "Équations du type Monge-Ampère sur les variétés kähleriennes compactes," C. R. Acad. Sci. Paris Sér. A-B, vol. 283, iss. 3, p. aiii, a119-a121, 1976.
    @article{Au, MRKEY = {0433520},
      AUTHOR = {Aubin, Thierry},
      TITLE = {\'{E}quations du type {M}onge-{A}mpère sur les variétés kähleriennes compactes},
      JOURNAL = {C. R. Acad. Sci. Paris Sér. A-B},
      VOLUME = {283},
      YEAR = {1976},
      NUMBER = {3},
      PAGES = {Aiii, A119--A121},
      MRCLASS = {58G99 (32C10 35J60)},
      MRNUMBER = {0433520},
      MRREVIEWER = {J. L. Kazdan},
      ZBLNUMBER = {0333.53040},
      }
  • [Gri] Topics in Transcendental Algebraic GeometryPrinceton, NJ: Princeton Univ. Press, 1984.
    @proceedings{Gri, MRKEY = {0756842},
      TITLE = {Topics in {T}ranscendental {A}lgebraic {G}eometry},
      SERIES = {Ann. of Math. Studies},
      VOLUME = {106},
      BOOKTITLE = {Proceedings of a Seminar Held at the {I}nstitute for {A}dvanced {S}tudy, {P}rinceton, {N}.{J}., during the academic year 1981/1982},
      EDITOR = {Phillip Griffiths},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS={Princeton, NJ},
      YEAR = {1984},
      PAGES = {viii+316},
      ISBN = {0-691-08335-5; 0-691-08339-8},
      MRCLASS = {14C30 (14-02 14D05 32J25)},
      MRNUMBER = {0756842},
      MRREVIEWER = {David Ortland},
      ZBLNUMBER = {0528.00004},
      }
  • [Kob] Go to document S. Kobayashi, Hyperbolic Complex Spaces, New York: Springer-Verlag, 1998, vol. 318.
    @book{Kob, MRKEY = {1635983},
      AUTHOR = {Kobayashi, Shoshichi},
      TITLE = {Hyperbolic Complex Spaces},
      SERIES = {Grundl. Math. Wissen.},
      VOLUME = {318},
      PUBLISHER = {Springer-Verlag},
      YEAR = {1998},
      PAGES = {xiv+471},
      ISBN = {3-540-63534-3},
      MRCLASS = {32H20 (32H15 32H25 32H30)},
      MRNUMBER = {1635983},
      MRREVIEWER = {William A. Cherry},
      ADDRESS = {New York},
      ZBLNUMBER = {0917.32019},
      DOI = {10.1007/978-3-662-03582-5},
      }
  • [Koi] Go to document N. Koiso, "Einstein metrics and complex structures," Invent. Math., vol. 73, iss. 1, pp. 71-106, 1983.
    @article{Koi, MRKEY = {0707349},
      AUTHOR = {Koiso, N.},
      TITLE = {Einstein metrics and complex structures},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {73},
      YEAR = {1983},
      NUMBER = {1},
      PAGES = {71--106},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {58D17 (53C25 53C55)},
      MRNUMBER = {0707349},
      MRREVIEWER = {N. J. Hitchin},
      DOI = {10.1007/BF01393826},
      ZBLNUMBER = {0515.53040},
      }
  • [Kov1] Go to document S. J. Kovács, "Families over a base with a birationally nef tangent bundle," Math. Ann., vol. 308, iss. 2, pp. 347-359, 1997.
    @article{Kov1, MRKEY = {1464907},
      AUTHOR = {Kov{á}cs, S{á}ndor J.},
      TITLE = {Families over a base with a birationally nef tangent bundle},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {308},
      YEAR = {1997},
      NUMBER = {2},
      PAGES = {347--359},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {14J10 (14D99)},
      MRNUMBER = {1464907},
      MRREVIEWER = {Yoshiaki Fukuma},
      DOI = {10.1007/s002080050079},
      ZBLNUMBER = {0922.14024},
      }
  • [Kov2] S. J. Kovács, "Algebraic hyperbolicity of fine moduli spaces," J. Algebraic Geom., vol. 9, iss. 1, pp. 165-174, 2000.
    @article{Kov2, MRKEY = {1713524},
      AUTHOR = {Kov{á}cs, S{á}ndor J.},
      TITLE = {Algebraic hyperbolicity of fine moduli spaces},
      JOURNAL = {J. Algebraic Geom.},
      FJOURNAL = {Journal of Algebraic Geometry},
      VOLUME = {9},
      YEAR = {2000},
      NUMBER = {1},
      PAGES = {165--174},
      ISSN = {1056-3911},
      MRCLASS = {14D22 (14J10)},
      MRNUMBER = {1713524},
      MRREVIEWER = {Jean-Marc Drezet},
      ZBLNUMBER = {0970.14008},
      }
  • [Mi] L. Migliorini, "A smooth family of minimal surfaces of general type over a curve of genus at most one is trivial," J. Algebraic Geom., vol. 4, iss. 2, pp. 353-361, 1995.
    @article{Mi, MRKEY = {1311355},
      AUTHOR = {Migliorini, Luca},
      TITLE = {A smooth family of minimal surfaces of general type over a curve of genus at most one is trivial},
      JOURNAL = {J. Algebraic Geom.},
      FJOURNAL = {Journal of Algebraic Geometry},
      VOLUME = {4},
      YEAR = {1995},
      NUMBER = {2},
      PAGES = {353--361},
      ISSN = {1056-3911},
      MRCLASS = {14J29 (14J10)},
      MRNUMBER = {1311355},
      MRREVIEWER = {Xiao Tao Sun},
      ZBLNUMBER = {0834.14021},
      }
  • [NS] Go to document M. S. Narasimhan and R. R. Simha, "Manifolds with ample canonical class," Invent. Math., vol. 5, pp. 120-128, 1968.
    @article{NS, MRKEY = {0236960},
      AUTHOR = {Narasimhan, M. S. and Simha, R. R.},
      TITLE = {Manifolds with ample canonical class},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {5},
      YEAR = {1968},
      PAGES = {120--128},
      ISSN = {0020-9910},
      MRCLASS = {57.60},
      MRNUMBER = {0236960},
      MRREVIEWER = {W. Kaup},
      DOI = {10.1007/BF01425543},
      ZBLNUMBER = {0159.37902},
      }
  • [R] H. L. Royden, "Intrinsic metrics on Teichmüller space," in Proceedings of the International Congress of Mathematicians, Montreal, Que., 1975, pp. 217-221.
    @inproceedings{R, MRKEY = {0447636},
      AUTHOR = {Royden, H. L.},
      TITLE = {Intrinsic metrics on {T}eichmüller space},
      BOOKTITLE = {Proceedings of the {I}nternational {C}ongress of {M}athematicians},
      VENUE={{V}ancouver, {B}. {C}., 1974, {V}ol. 2},
      PAGES = {217--221},
      PUBLISHER = {Canad. Math. Congress},
      ADDRESS={Montreal, Que.},
      YEAR = {1975},
      MRCLASS = {32G15 (32H15)},
      MRNUMBER = {0447636},
      MRREVIEWER = {L. Keen},
      ZBLNUMBER = {0344.32005},
      }
  • [S2] Y. T. Siu, "Curvature of the Weil-Petersson metric in the moduli space of compact Kähler-Einstein manifolds of negative first Chern class," in Contributions to Several Complex Variables, Vieweg, Braunschweig, 1986, vol. E9, pp. 261-298.
    @incollection{S2, MRKEY = {0859202},
      AUTHOR = {Siu, Yum Tong},
      TITLE = {Curvature of the {W}eil-{P}etersson metric in the moduli space of compact {K}ähler-{E}instein manifolds of negative first {C}hern class},
      BOOKTITLE = {Contributions to Several Complex Variables},
      SERIES = {Aspects Math.},
      VOLUME={E9},
      PAGES = {261--298},
      PUBLISHER = {Vieweg, Braunschweig},
      YEAR = {1986},
      MRCLASS = {32G15 (53C25 53C55 58E20)},
      MRNUMBER = {0859202},
      MRREVIEWER = {Akito Futaki},
      ZBLNUMBER = {0598.32020},
      }
  • [Sch1] G. Schumacher, "The curvature of the Petersson-Weil metric on the moduli space of Kähler-Einstein manifolds," in Complex Analysis and Geometry, New York: Plenum, 1993, pp. 339-354.
    @incollection{Sch1, MRKEY = {1211890},
      AUTHOR = {Schumacher, Georg},
      TITLE = {The curvature of the {P}etersson-{W}eil metric on the moduli space of {K}ähler-{E}instein manifolds},
      BOOKTITLE = {Complex Analysis and Geometry},
      SERIES = {Univ. Ser. Math.},
      PAGES = {339--354},
      PUBLISHER = {Plenum} , ADDRESS={New York},
      YEAR = {1993},
      MRCLASS = {32L07 (32G13)},
      MRNUMBER = {1211890},
      MRREVIEWER = {Steven B. Bradlow},
      ZBLNUMBER = {0804.53094},
      }
  • [Sch2] Go to document G. Schumacher, "Positivity of relative canonical bundles and applications," Invent. Math., vol. 190, iss. 1, pp. 1-56, 2012.
    @article{Sch2, MRKEY = {2969273},
      AUTHOR = {Schumacher, Georg},
      TITLE = {{P}ositivity of relative canonical bundles and applications},
      NOTE={[Erratum: {\it Invent. Math.} {\bf 192} (2013), 253--255. \mr{3032331}. \zbl{1266.32025}. \doi{10.1007/s00222-013-0458-z}]},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {190},
      YEAR = {2012},
      NUMBER = {1},
      PAGES = {1--56},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {32Q99 (14D20 32G99 32L99)},
      MRNUMBER = {2969273},
      ZBLNUMBER = {1258.32005},
      DOI = {10.1007/s00222-012-0374-7},
      }
  • [SY1] Go to document Y. Siu and S. Yeung, "Hyperbolicity of the complement of a generic smooth curve of high degree in the complex projective plane," Invent. Math., vol. 124, iss. 1-3, pp. 573-618, 1996.
    @article{SY1, MRKEY = {1369429},
      AUTHOR = {Siu, Yum-Tong and Yeung, Sai-Kee},
      TITLE = {Hyperbolicity of the complement of a generic smooth curve of high degree in the complex projective plane},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {124},
      YEAR = {1996},
      NUMBER = {1-3},
      PAGES = {573--618},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {32H25 (32H20)},
      MRNUMBER = {1369429},
      MRREVIEWER = {Evgenii Nochka},
      DOI = {10.1007/s002220050064},
      ZBLNUMBER = {0856.32017},
      }
  • [SY2] Go to document Y. Siu and S. Yeung, "Defects for ample divisors of abelian varieties, Schwarz lemma, and hyperbolic hypersurfaces of low degrees," Amer. J. Math., vol. 119, iss. 5, pp. 1139-1172, 1997.
    @article{SY2, MRKEY = {1473072},
      AUTHOR = {Siu, Yum-Tong and Yeung, Sai-Kee},
      TITLE = {Defects for ample divisors of abelian varieties, {S}chwarz lemma, and hyperbolic hypersurfaces of low degrees},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {119},
      YEAR = {1997},
      NUMBER = {5},
      PAGES = {1139--1172},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {32H20 (32H30)},
      MRNUMBER = {1473072},
      MRREVIEWER = {Min Ru},
      DOI = {10.1353/ajm.1997.0033},
      }
  • [V] Go to document E. Viehweg, Quasi-Projective Moduli for Polarized Manifolds, New York: Springer-Verlag, 1995, vol. 30.
    @book{V, MRKEY = {1368632},
      AUTHOR = {Viehweg, Eckart},
      TITLE = {Quasi-Projective Moduli for Polarized Manifolds},
      SERIES = {Ergeb. Math. Grenzgeb.},
      VOLUME = {30},
      PUBLISHER = {Springer-Verlag},
      YEAR = {1995},
      PAGES = {viii+320},
      ISBN = {3-540-59255-5},
      MRCLASS = {14-02 (14D20 14D22)},
      MRNUMBER = {1368632},
      MRREVIEWER = {P. E. Newstead},
      ADDRESS = {New York},
      ZBLNUMBER = {0844.14004},
      DOI = {10.1007/978-3-642-79745-3},
      }
  • [VZ] Go to document E. Viehweg and K. Zuo, "On the Brody hyperbolicity of moduli spaces for canonically polarized manifolds," Duke Math. J., vol. 118, iss. 1, pp. 103-150, 2003.
    @article{VZ, MRKEY = {1978884},
      AUTHOR = {Viehweg, Eckart and Zuo, Kang},
      TITLE = {On the {B}rody hyperbolicity of moduli spaces for canonically polarized manifolds},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {118},
      YEAR = {2003},
      NUMBER = {1},
      PAGES = {103--150},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {14J15 (14J10 32G05 32Q45)},
      MRNUMBER = {1978884},
      MRREVIEWER = {S{á}ndor J. Kov{á}cs},
      DOI = {10.1215/S0012-7094-03-11815-3},
      ZBLNUMBER = {1042.14010},
      }
  • [Wo] Go to document S. A. Wolpert, "Chern forms and the Riemann tensor for the moduli space of curves," Invent. Math., vol. 85, iss. 1, pp. 119-145, 1986.
    @article{Wo, MRKEY = {0842050},
      AUTHOR = {Wolpert, Scott A.},
      TITLE = {Chern forms and the {R}iemann tensor for the moduli space of curves},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {85},
      YEAR = {1986},
      NUMBER = {1},
      PAGES = {119--145},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {32G15 (14H15 53C20)},
      MRNUMBER = {0842050},
      MRREVIEWER = {C. Earle},
      DOI = {10.1007/BF01388794},
      ZBLNUMBER = {0595.32031},
      }
  • [Y] Go to document S. T. Yau, "On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation. I," Comm. Pure Appl. Math., vol. 31, iss. 3, pp. 339-411, 1978.
    @article{Y, MRKEY = {0480350},
      AUTHOR = {Yau, Shing Tung},
      TITLE = {On the {R}icci curvature of a compact {K}ähler manifold and the complex {M}onge-{A}mpère equation. {I}},
      JOURNAL = {Comm. Pure Appl. Math.},
      FJOURNAL = {Communications on Pure and Applied Mathematics},
      VOLUME = {31},
      YEAR = {1978},
      NUMBER = {3},
      PAGES = {339--411},
      ISSN = {0010-3640},
      CODEN = {CPAMAT},
      MRCLASS = {53C55 (32C10 35J60)},
      MRNUMBER = {0480350},
      MRREVIEWER = {Robert E. Greene},
      DOI = {10.1002/cpa.3160310304},
      ZBLNUMBER = {0369.53059},
      }

Authors

Wing-Keung To

Department of Mathematics, National University of Singapore, Singapore

Sai-Kee Yeung

Department of Mathematics Purdue University, West Lafayette, IN